Illinois, 2007

Hail in Illinois, March 22, 2007

March 22, 2007 · NWS LSX · 2 events in 2 counties and zones

An MCS with isolated severe thunderstorms moved through Missouri and Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCS with isolated severe thunderstorms moved through Missouri and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 21, 10:55 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 10:55 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 PM CDT WED MAR 21 2007

.UPDATE...
COLD FRONT HAS INITIATED CONVECTION ACROSS SOUTHEASTERN NEBRASKA
THIS EVENING AND IT IS MOVING SOUTHEAST INTO EXTREME NORTHWEST
MISSOURI ATTM. BELIEVE THIS CONVECTION WILL CONTINUE TO DEVELOP AS
STRONG WARM AIR ADVECTION CONTINUES UPON 50KT LLJ. BELIEVE ANY
SEVERE THREAT WILL BE LIMITED TO HAIL AS MOST OF THIS ACTIVITY
IS OR WILL BECOME ROOTED ABOVE THE BOUNDARY LAYER. POPS INCREASE
DRAMATICALLY AFTER 06Z ACROSS THE NORTHERN PORTION OF THE CWA TO
ACCOUNT FOR THIS CONVECTION. FRONT STILL ON TARGET TO STALL ALONG
I-70 CORRIDOR TOMORROW MORNING.

CVKING

&&

.DISCUSSION...
WARM FRONT HAS MOVED WELL NORTH OF THE AREA...AND TEMPERATURES HAVE
SOARED THIS AFTERNOON TO NEAR 80 DEGREES ACROSS MUCH OF THE AREA.
DEWPOINT TEMPERATURES HAVE ALSO CLIMBED INTO THE MID 50S WITH UPPER
50S/LOW 60S AS CLOSE AS EASTERN KANSAS.  BOTH THE GFS AND NAM
CONTINUE TO SHOW WAVES OF PRECIPITATION AFFECTING THE AREA OVER THE
NEXT 72 HOURS OR SO AS A SLOW MOVING COLD FRONT MOVES INTO MISSOURI
AND STALLS...AND SEVERAL SHORTWAVES RIPPLE ACROSS THE AREA IN ZONAL
FLOW.  TRYING TO FIGURE OUT EXACTLY WHERE THE BOUNDARY WILL SET UP
AND THEREFORE WHERE THE HEAVY RAIN WILL OCCUR IS DIFFICULT.  BOTH
MODELS ARE FAIRLY CLOSE TO EACH OTHER...BUT ARE HAVING SOME
RUN-TO-RUN CONSISTENCY ISSUES.  IT STILL APPEARS THAT THE HEAVIEST
RAIN WILL OCCUR NORTH OF THE I-70 CORRIDOR...PRIMARILY THURSDAY
NIGHT AND FRIDAY MORNING.  K-INDEX VALUES ARE PRETTY IMPRESSIVE FOR
EARLY SPRING DURING THAT TIME PERIOD WITH BOTH MODELS AS HIGH AS
35-40 ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.  THE 40KT
LOW LEVEL JET PUSHING UP INTO THE AREA SHOULD BE MORE THAN ENOUGH TO
KEEP THE CONVECTION FED WITH PLENTY OF JUICY AIR FROM THE GULF OF
MEXICO ALL NIGHT.  I WOULDNT BE SURPRISED TO SEE SOME SPOTS GET
SEVERAL INCHES OF RAIN OUT OF THIS.  WILL UPDATE THE HYDROLOGIC
OUTLOOK (ESF) WITH THE LATEST THINKING...BUT WILL NOT ISSUE ANY
FLOOD WATCHES AT THIS TIME.

THE WARM FRONT/BAROCLINIC ZONE IS EXPECTED TO MOVE NORTH OF THE AREA
SATURDAY AND SUNDAY...GIVING THE AREA A BREAK FROM THE HEAVIEST OF
THE RAINS.  HOWEVER PLENTY OF MOISTURE WILL REMAIN IN PLACE SO HAVE
CONTINUED WITH CHANCE POPS THROUGH THE WEEKEND.  TEMPERATURES WILL
REMAIN ABOVE NORMAL THROUGH THE REMAINDER OF THE FORECAST.

CARNEY

&&

.AVIATION...
FOR THE 06Z TAFS...
NOT TOO MUCH CHANGE IN THINK FROM 00Z TAFS. COMPLEX OF TSRA OVR
NWRN MO AT 05Z IS EXPECTED TO MOVE EWD ACROSS NRN MO AND REACH
KUIN AROUND 11Z. CDFNT IS MOVG SEWD WHICH WILL CAUSE SHRA AND SCT
TSRA TO MOVE INTO KCOU/KSTL/KSUS BETWEEN 10-14Z. FRONT WILL STALL
ALG A KMKC-KSTL LINE LATE MORNING AND AFTERNOON BEFORE LIFTING
BACK NWD AS A WRMFNT THURSDAY EVENING. HAVE KEPT PROB30 GROUPS
18-24Z TOMORROW AT KCOU/KSTL/KSUS TO REFLECT DEVELOPMENT ALONG THE
FRONT AND THEN BETTER CHANCE AT KUIN TOMORROW EVENING AS LOW LEVEL
FORCING INCREASES AS FRONT MOVES NWD. GRADIENT WINDS WILL SLOWLY
DIMINISH OVERNIGHT EXCEPT NEAR TSRA...AND MAY GO LGT AND VRB WHERE
THE FRONT STALLS OUT TOMORROW.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 21, 2:45 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT WED MAR 21 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
345 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS TONIGHT AS THE COLD FRONT PUSHES INTO THE AREA
FROM THE NORTHWEST. HEAVY RAIN AND LARGE HAIL ARE POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY FROM THURSDAY INTO FRIDAY
ACROSS MUSH OF THE REGION AS A FRONTAL SYSTEM LINGERS OVER THE AREA
FOR MUCH OF THIS PERIOD AND INTERACTS WITH A WARM AND UNSTABLE
AIRMASS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. A FEW
PERIODS OF HEAVY RAINFALL ARE POSSIBLE WITH THE THUNDERSTORMS...
ESPECIALLY THURSDAY AND THURSDAY NIGHT. SEE THE LATEST FLOOD PRODUCTS
FROM THE ST LOUIS NATIONAL WEATHER SERVICE OFFICE FOR ADDITIONAL
DETAILS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION MAY BE REQUIRED ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS TONIGHT. SPOTTERS ARE ASKED TO RELAY OCCURRENCES OF
FLOODING OR RAINFALL AMOUNTS OF ONE INCH OR GREATER.

The radar

The St Louis radar (KLSX), 149 km away, was scanning. The volume nearest the first event began at 08:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adams

When
March 22, 2:25 AM CST
Where
Adams County, 1 mi SE of Quincy
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.920, -91.387

Hail, Madison

When
March 22, 3:30 AM CST
Where
Madison County, 1 mi NNE of Bethalto
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.913, -90.023

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19888, 19887.